Alert archive / Florida / Tornado Warnings in 2022

Tornado Warning 22, NWS Tampa Bay, FL

September 11, 2022Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Sep 11, 2022, 8:28 PM EDT for Pinellas County, Florida. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2022, 8:28 PM EDT (00:28 UTC)
Expired
Sep 11, 2022, 8:34 PM EDT
In force
6 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 32 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WFUS52 KTBW 120028
TORTBW
FLC103-120045-
/O.NEW.KTBW.TO.W.0022.220912T0028Z-220912T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
828 PM EDT Sun Sep 11 2022

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  South central Pinellas County in west central Florida...

* Until 845 PM EDT.
    
* At 828 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Tierra Verde, or near Fort Desoto Park, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Pinellas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2764 8276 2768 8276 2769 8266 2763 8266
TIME...MOT...LOC 0028Z 276DEG 16KT 2766 8273 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
1 follow-up statement
330 
WWUS52 KTBW 120034
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
834 PM EDT Sun Sep 11 2022

FLC103-120044-
/O.CAN.KTBW.TO.W.0022.000000T0000Z-220912T0045Z/
Pinellas FL-
834 PM EDT Sun Sep 11 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL PINELLAS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 2764 8276 2768 8276 2769 8266 2763 8266
TIME...MOT...LOC 0034Z 276DEG 16KT 2766 8270 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Sep 11, 7:40 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 11, 7:40 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
740 PM EDT Sun Sep 11 2022

.UPDATE...
Issued at 740 PM EDT Sun Sep 11 2022

An outflow boundary moving west from the convection over the
interior is spawning some new convection nearing the coast over
the last hour, and a line of showers and storms are moving toward
the coast from the Gulf waters. These two areas are likely to
merge over the next couple of hours and generate a few more storms
along the coast before activity dissipates for the evening. Have
updated POPs up a bit near the coast for this, with the rest of
the forecast on track. Update is out.

&&

.AVIATION...
(00Z TAFS)
Issued at 740 PM EDT Sun Sep 11 2022

With an outflow moving toward the terminals from the east and
storms approaching from the west, have continued the VCTS at the
terminals for the next few hours as these boundaries merge and
gradually dissipate. Will amend for any storms that move over a
terminal. Otherwise, light winds overnight slowly increasing to
around 8kts Monday afternoon from the W/SW as the sea breeze
develops. Scattered afternoon storms again possible, with VFR
conditions prevailing but MVFR to IFR possible in storms.

&&

.MARINE...
Issued at 740 PM EDT Sun Sep 11 2022

Have updated the POPs over the coastal waters for the next few
hours as a line of storms moves through, with light winds
continuing for the next couple of days as the boundary to the NW
lingers and weak ridging remains. Scattered to numerous showers
and storms will continue to be possible each day through mid-week.
Current forecast is on track and have no major changes for the
update other than the POP update for tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  90  79  89 /  30  40  50  80
FMY  77  92  77  92 /  20  30  30  80
GIF  76  92  75  91 /  30  50  20  80
SRQ  77  89  76  88 /  20  40  40  80
BKV  74  90  73  89 /  20  40  50  80
SPG  79  88  78  88 /  30  40  50  80

&&

Sea Breeze Thunderstorm Regime For Monday: 4
Sea Breeze Thunderstorm Regime For Tuesday: 4

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Hubbard
DECISION SUPPORT/UPPER AIR/CLIMATE...Flannery

In the hours before

Special weather statement, Sep 11, 3:42 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
342 PM EDT Sun Sep 11 2022

FLZ265-112015-
Inland Lee FL-
342 PM EDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of southeastern Lee
County through 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lehigh Acres, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwest Florida Airport and Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2658 8177 2660 8157 2642 8156 2642 8166
      2639 8166 2638 8172
TIME...MOT...LOC 1941Z 162DEG 5KT 2648 8158

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Sep 11, 7:19 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
719 PM EDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FLOOD            AVON PARK               27.60N 81.50W
09/11/2022                   HIGHLANDS          FL   EMERGENCY MNGR

            HIGHLANDS COUNTY EM ADVISES THAT ALL LANES
            OF US-27 ARE CLOSED AT MAIN STREET IN AVON
            PARK DUE TO FLOODING.

&&

ARF

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:20 PM EDTSpecial Marine WarningTBW55 min
Sep 11, 8:38 PM EDTSpecial Weather StatementTBWPinellas37 min
Sep 11, 9:09 PM EDTSpecial Marine WarningTBW51 min
Sep 11, 10:00 PM EDTAreal Flood AdvisoryTBWManatee60 min
Sep 12, 4:32 PM EDTSpecial Weather StatementTBWLee28 min
Sep 12, 4:37 PM EDTSpecial Weather StatementTBWOsceola23 min
Sep 12, 4:58 PM EDTSpecial Weather StatementTBWHighlands62 min

Nearby

Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.